Arkansas, 2016

Hail and Damaging Winds in Arkansas, July 2 to 6, 2016

July 2 to 6, 2016 · NWS LZK · 4 events in 1 county or zone

Thunderstorms produced wind damage during 7/2-6/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms produced wind damage during 7/2-6/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 2, 2:00 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
300 PM CDT SAT JUL 2 2016

.SHORT TERM...Today Through Monday

A few isolated thunderstorms expected across mainly northern
Arkansas this afternoon with mostly dry conditions expected
overnight. Rain chances will increase across northern Arkansas
througout the day on Sunday. During the heat of the afternoon could
see some strong to severe thunderstorms develop with damaging wind
being the main severe weather type.

More widespread shower and thunderstorm acivity will sink southward
through the day on Monday as a front attempts to move toward the
state from Missouri. Latest guidance suggests a bit more activity
shifting into central portions of the state, which would be
beneficial for most locations that have been building a short term
rainfall deficit lately. Temperature forecasts on Monday may be a
struggle depending on timing of rainfall and cloud cover across the
state.

Rainfall totals with this system will vary greatly, with 1 to 2 inch
totals likely along the Misouri border in some spots. One half to
one inch totals will be fairly common across much of the northern
half of the state and southern Arkansas could end up with about one
quarter of an inch. The expected rainfall totals through Monday will
impact temperature limitations through the rest of the week.

&&

.LONG TERM...Monday night Through Saturday

The period will begin with a storm system and scattered showers and
thunderstorms exiting to the east of Arkansas.

For most of the long term, it looks a lot like summer, with a
ridge of high pressure over the southern United States. A nearly
zonal flow aloft north of the ridge will carry storm systems and
fronts across the central Plains, mid-Mississippi and Ohio
Valleys. If any precipitation manages to sneak into the region, it
will be into northern sections of the state. Only slight chances
of thunderstorms are mentioned at times north of Little Rock.

Otherwise, it looks dry and hot with above average temperatures.
Afternoon heat index values will mostly max out between 100 and 105
degrees.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  92  76  87 /  10  30  50  70
Camden AR         76  97  78  92 /   0  10  20  50
Harrison AR       71  86  71  85 /  10  60  70  50
Hot Springs AR    77  94  79  89 /  10  10  40  60
Little Rock   AR  76  95  78  90 /  10  10  40  70
Monticello AR     77  96  79  92 /  10  10  20  30
Mount Ida AR      75  92  77  89 /  10  20  50  50
Mountain Home AR  71  87  71  85 /  10  60  60  60
Newport AR        75  93  77  87 /  10  20  40  70
Pine Bluff AR     75  94  77  90 /  10  10  20  50
Russellville AR   75  92  76  89 /  10  30  60  60
Searcy AR         74  94  77  88 /  10  20  40  70
Stuttgart AR      75  95  77  89 /  10  10  20  60
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...226 / Long Term...46
Hazardous weather outlook, Jul 2, 2:55 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 AM CDT SAT JUL 2 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
355 AM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS INCREASE FOR SUNDAY AND MONDAY AS AN UPPER
LEVEL SYSTEM MOVES THROUGH THE REGION. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME...SOME STRONG TO SEVERE
THUNDERSTORMS COULD BE SEEN...WITH THE BEST CHANCES ACROSS THE
NORTHERN HALF OF THE STATE. CHANCES FOR PRECIPITATION THEN DECREASE
STARTING TUESDAY AND THROUGH THE REST OF THE PERIOD.

UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE REGION BY THE MIDDLE
OF NEXT WEEK. CHANCES FOR PRECIPITATION WILL DECREASE...BUT
TEMPERATURES WILL INCREASE INTO THE 90S AND EVEN SOME TRIPLE DIGITS
POSSIBLE. HEAT ADVISORIES MAY BE NEEDED BY THE MIDDLE OF NEXT WEEK
AS THESE HOT CONDITIONS DEVELOP ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

57/62

In the hours before

Special weather statement, Jul 2, 1:42 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
242 PM CDT SAT JUL 2 2016

ARZ004-005-022015-
MARION AR-BAXTER AR-
242 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND NORTHERN
BAXTER COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARKAWANA...OR NEAR BULL SHOALS...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN HOME...                  BULL SHOALS...
LAKEVIEW IN BAXTER COUNTY...      ARKAWANA...
GAMALIEL LANDING...               BULL SHOALS STATE PARK...
PRICE PLACE...                    OZARK REGIONAL AIRPORT...
FAWN PARK...                      MIDWAY IN BAXTER COUNTY...
THREE BROTHERS...                 CLARKRIDGE...
HENDERSON...                      GAMALIEL...
OAKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR BULL SHOALS...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3637 9217 3632 9258 3650 9265 3650 9222
TIME...MOT...LOC 1942Z 252DEG 19KT 3643 9253

226

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
July 2, 2:19 PM CST
Where
Baxter County, 4.15 mi N of Mountain Home
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.390, -92.380

A trained spotter measured a 62 mph wind and reported hail of up to one inch.

Hail, Baxter

When
July 2, 2:19 PM CST
Where
Baxter County, 4.19 mi N of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.391, -92.384

Thunderstorm Wind, Baxter

When
July 6, 9:20 AM CST
Where
Baxter County, 0.56 mi E of Gassville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.280, -92.490

A trained spotter reported power lines and large tree limbs down in Gassville.

Thunderstorm Wind, Baxter

When
July 6, 9:20 AM CST
Where
Baxter County, 0.89 mi NE of Amos
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.380, -92.540

A trained spotter reported strong wind gusts and multiple power lines down near Highway 178 in Lakeview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650943, 650946, 650950, 650952.